Florida, 2003

Funnel Cloud in Florida, May 28, 2003

May 28, 2003 · NWS MFL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 28, 1:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 28, 1:45 PM EST, 2 hours 15 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...CORRECTED WATCH EXP TIME
NATIONAL WEATHER SERVICE MIAMI
245 PM EDT WED MAY 28 2003

FLOODING POTENTIAL CONTINUES HIGH ACROSS EASTERN PORTIONS OF SOUTH
FLORIDA. SCATTERED THUNDERSTORMS NOW INCREASING IN COVERAGE AND
INTENSITY ACROSS SOUTH FLORIDA WILL LIKELY PERSIST WELL INTO THE
EVENING HOURS. COULD SEE SIGNIFICANT FLOODING IN METRO BROWARD IF
HEAVY RAIN ACCUMULATES THERE. FLOODING COULD ALSO OCCUR IN EASTERN
PALM BEACH AND EASTERN MIAMI-DADE AS WELL IF STORMS BEGIN TRAINING
AND/OR MEANDERING WITH OUTFLOWS. WILL EXTEND FLOOD WATCH THROUGH
TONIGHT. WITH DEEP MOISTURE CONTINUING AND WEAKENING FRONT SAGGING
ACROSS SOUTH FLORIDA THURSDAY...STORMS WILL LIKELY DEVELOP ONCE
AGAIN AND MOVE INTO THE EASTERN METRO AREAS UNDER SOUTHWEST STEERING
FLOW. MAY HAVE TO CONSIDER FLOOD POTENTIAL AGAIN...HOWEVER RAINS MAY
FAVOR MORE OF THE SOUTHERN PART OF THE PENINSULA SO WILL HAVE TO
ADJUST THREAT AREAS. SOMEWHAT DRIER AIR WILL FILTER IN FRIDAY SO
RAIN CHANCES WILL DECREASE. GUIDANCE TEMPERATURES LOOK GOOD.

UPPER TROUGH WILL PERSIST OVER FLORIDA THROUGH WEDNESDAY. SURFACE
RIDGE WILL REMAIN JUST SOUTH OF THE PENINSULA MAINTAINING SOUTHWEST
FLOW. WILL KEEP TEMPERATURES NEAR NORMAL AND SCATTERED
AFTERNOON/EVENING SHOWERS AND STORMS THROUGHOUT THE PERIOD.

MARINE WINDS WILL BE GENERALLY SOUTHWEST TO WEST 15 KNOTS OR LESS
THROUGH THE FORECAST PERIODS AS SURFACE RIDGE STAYS SOUTH OF THE
PENINSULA. NO HIGHLIGHTS.

NO PROBLEMS FOR FIRE WEATHER.

PBI TB 071/089 070/089 071 24563
FLL TB 072/089 071/090 073 24563
MIA TB 073/090 072/090 073 24563
APF EB 073/084 073/084 073 24341

.MIA...FLOOD WATCH EASTERN PALM BEACH...EASTERN BROWARD AND EASTERN
       MIAMI-DADE COUNTIES UNTIL 7 AM THURSDAY.
Hazardous weather outlook, May 28, 4:00 AM EST, 12 hours before
FLZ063-066>075-281600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...FLOOD WATCH EAST COAST ZONES UNTIL 500 PM...

ANOTHER ROUND OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ACROSS SOUTH FLORIDA AGAIN TODAY. LOCALLY HEAVY RAINS WILL
OCCUR AGAIN. SOUTH FLORIDA SOILS ARE VERY SATURATED AND LOCAL
FLOODING IN THESE HEAVY RAINS WILL OCCUR BUT ESPECIALLY IN EASTERN
PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES.

NO HAZARDOUS WEATHER IS EXPECTED THOUGH.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DUE TO HEAVY RAINS AND POSSIBLE
FLOODING TODAY.

In the hours before

Local storm report, May 28, 10:24 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1124 AM EDT WED MAY 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    OAKLAND PARK              FL   FLOOD
05/27/03   BROWARD                        WATER INTO 10 HOMES AROUND
                                          1500 BLOCK OAKLAND PARK
                                          BLVD.

0725 PM    MIRAMAR                   FL   FLOOD
05/27/03   BROWARD                        1 FOOT OF WATER MIRAMAR
                                          PKWY AND 66TH AVENUE NEAR
                                          NORTH PERRY AIRPORT

0727 PM    DANIA BEACH               FL   FLOOD
05/27/03   BROWARD                        2 1/2 FEET OF WATER DANIA
                                          BEACH BLVD--POWER OUTAGE

0800 PM    FORT LAUDERDALE           FL   FLOOD
05/27/03   BROWARD                        1/2 FOOT WATER IN
                                          BUILDING--TELEPHONE SERVICE
                                          OUT

0530 PM    FORT LAUDERDALE           FL   WIND DAMAGE
05/27/03   BROWARD                        POWER LINES DOWN

0530 PM    FORT LAUDERDALE           FL   FUNNEL CLOUD
05/27/03   BROWARD                        FUNNEL CLOUDY REPORTED BY
                                          MEDIA AT I-95 AND BROWARD
                                          BLVD

WC
Local storm report, May 28, 10:24 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1124 AM EDT WED MAY 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    FORT LAUDERDALE           FL   WIND DAMAGE
05/27/03   BROWARD                        POWER LINES DOWN

0530 PM    FORT LAUDERDALE           FL   FUNNEL CLOUD
05/27/03   BROWARD                        FUNNEL CLOUDY REPORTED BY
                                          MEDIA AT I-95 AND BROWARD
                                          BLVD
0700 PM    OAKLAND PARK              FL   FLOOD
05/27/03   BROWARD                        WATER INTO 10 HOMES AROUND
                                          1500 BLOCK OAKLAND PARK
                                          BLVD.

0725 PM    MIRAMAR                   FL   FLOOD
05/27/03   BROWARD                        1 FOOT OF WATER MIRAMAR
                                          PKWY AND 66TH AVENUE NEAR
                                          NORTH PERRY AIRPORT

0727 PM    DANIA BEACH               FL   FLOOD
05/27/03   BROWARD                        2 1/2 FEET OF WATER DANIA
                                          BEACH BLVD--POWER OUTAGE

0800 PM    FORT LAUDERDALE           FL   FLOOD
05/27/03   BROWARD                        1/2 FOOT WATER IN
                                          BUILDING--TELEPHONE SERVICE
                                          OUT

WC
Local storm report, May 28, 10:24 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MIAMI FL
1124 AM EDT WED MAY 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    FORT LAUDERDALE           FL   WIND DAMAGE
05/27/03   BROWARD                        POWER LINES DOWN

0530 PM    FORT LAUDERDALE           FL   FUNNEL CLOUD
05/27/03   BROWARD                        FUNNEL CLOUD REPORTED BY
                                          MEDIA AT I-95 AND BROWARD
                                          BLVD
0700 PM    OAKLAND PARK              FL   FLOOD
05/27/03   BROWARD                        WATER INTO 10 HOMES AROUND
                                          1500 BLOCK OAKLAND PARK
                                          BLVD.

0725 PM    MIRAMAR                   FL   FLOOD
05/27/03   BROWARD                        1 FOOT OF WATER MIRAMAR
                                          PKWY AND 66TH AVENUE NEAR
                                          NORTH PERRY AIRPORT

0727 PM    DANIA BEACH               FL   FLOOD
05/27/03   BROWARD                        2 1/2 FEET OF WATER DANIA
                                          BEACH BLVD--POWER OUTAGE

0800 PM    FORT LAUDERDALE           FL   FLOOD
05/27/03   BROWARD                        1/2 FOOT WATER IN
                                          BUILDING--TELEPHONE SERVICE
                                          OUT

WC

The radar

The Miami radar (KAMX), 115 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
May 28, 4:00 PM EST
Where
Palm Beach County, 5 mi SW of Belle Glade
Reported by
EMERGENCY MANAGER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A funnel cloud was sighted southwest of Belle Glade.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351256.